Washington, 2012

Wildfire in Washington, August 13 to 28, 2012

August 13 to 28, 2012 · NWS PDT · 1 event in 1 county or zone

The Taylor Bridge Fire burned from August 13 to 28 and was human caused. It burned 23,500 acres of timber and grass and also consumed around 60 homes.

The toll

Deaths
0
Injuries
0
Property damage
$8.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Taylor Bridge Fire burned from August 13 to 28 and was human caused. It burned 23,500 acres of timber and grass and also consumed around 60 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 13, 7:59 AM PST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 13, 7:59 AM PST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
859 AM PDT MON AUG 13 2012

.UPDATE...DRY NORTHWEST FLOW WILL CONTINUE TODAY AND TOMORROW...WITH
HOT TEMPERATURES PERSISTING.  WINDS WILL BE BREEZY 10-20 MPH ALONG
THE COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY THIS AFTERNOON.
BUT WITH VERY WARM OVERNIGHT LOWS ACROSS THE AREA...EXPECT THAT BOTH
AREAS WILL BE NEAR 100 FOR HIGH TEMPERATURES TODAY.  OTHER AREAS
EXPECTED TO BE NEAR 100 TODAY INCLUDE...THE LOWER COLUMBIA
BASIN...THE FOOTHILLS OF THE BLUE MOUNTAINS...AND THE YAKIMA
VALLEY.  TEMPERATURES COOL OFF ABOUT 5-10 DEGREES BY MID WEEK FROM
TODAY'S HIGHS...DUE TO AN UPPER LEVEL DISTURBANCE THAT WILL SKIRT
ACROSS THE AREA FROM BRITISH COLUMBIA. WEBER

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL OCCUR FOR THE NEXT 24
HOURS. EXPECT CLEAR SKIES ASIDE FROM SOME HIGH CIRRUS OVER THE
NORTHERN HALF OF THE AREA. SMOKE PRODUCED BY WILDFIRES OVER NORTHERN
CALIFORNIA MAY REDUCE VISIBILITY TO 6SM AT TIMES AT KRDM, KBDN, OR
K5J0 (GRANT COUNTY REGIONAL AIRPORT IN JOHN DAY). IN ADDITION, A
LAYER OF SMOKE (FU) ALOFT, DUE TO SMOKE PLUMES PRODUCED BY WILDFIRES
OVER NORTHERN CALIFORNIA, MAY REDUCE FLIGHT LEVEL HORIZONTAL DOWN TO
5SM UP TO 11500 FT MSL OVER DESCHUTES, CROOK, AND GRANT COUNTIES IN
CENTRAL AND EAST CENTRAL OREGON.

WINDS WILL PRIMARILY BE LESS THAN 15 KTS. HOWEVER, WINDS WILL
INCREASE IN THE AFTERNOON AND EVENING AT KDLS TO 15 TO 25 KTS WITH
GUSTS TO 35 KTS. KPDT...KRDM AND KBDN MAY HAVE A FEW GUSTS TO 25 KTS
IN THE LATE AFTERNOON.  POLAN

&&

.PREVIOUS DISCUSSION... /ISSUED 422 AM PDT MON AUG 13 2012/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT. HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE AREAS WEATHER WITH DRY CONDITIONS DURING
THE BEGINNING OF THE WORK WEEK. SOME SMOKE WILL PUSH NORTH AND
CONTINUE TO DRIFT INTO THE SOUTHERN AND EASTERN AREAS TODAY.
AFTERNOON HIGH TEMPERATURES WILL BE VERY WARM TO HOT AND APPROACH
THE CENTURY MARK OVER PORTIONS OF THE LOWER COLUMBIA BASIN. A
DISTURBANCE MAY WEAKEN THE RIDGE ON TUESDAY AND LOWER AFTERNOON HIGH
TEMPERATURES BUT THEY SHOULD STILL REMAIN ABOVE NORMAL WITH THE DRY
CONDITIONS PERSISTING.

LONG TERM...WEDNESDAY THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL
BE OVER THE AREA THROUGH WEDNESDAY NIGHT WITH A NORTH TO NORTHWEST
FLOW OVER THE AREA. THIS WILL GIVE THE AREA FAIR WEATHER WITH MOSTLY
CLEAR SKIES. TEMPERATURES WILL CONTINUE TO BE IN THE LOWER TO MID
90S WITH 80S IN THE MOUNTAINS. ON THURSDAY THE TROUGH WILL EXIT TO
THE EAST WHILE AN UPPER LOW OFF THE CALIFORNIA COAST WILL CREATE A
SOUTHERLY FLOW OVER THE AREA AND BEGIN BUILDING A RIDGE OVER OUR
AREA. MODELS SHOW SOME MID LEVEL MOISTURE BEING CARRIED NORTH BUT
STAYING MAINLY JUST SOUTH OF DESCHUTES COUNTY. CURRENT FORECAST HAS
A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF BEND AND HAVE KEPT THAT IN
THE LATE AFTERNOON AND REMOVED IT BEFORE THEN. ON FRIDAY THE RIDGE
STRENGTHENS FURTHER AND A STRONGER MOISTURE FETCH WILL BRING A
SLIGHT CHANCE OF THUNDERSTORMS TO CENTRAL OREGON AND THE OCHOCO-JOHN
DAY HIGHLANDS. THE SURGE WILL CONTINUE NORTH AND EAST THROUGH THE
NIGHT SO HAVE KEPT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE AREA THOUGH THE COLUMBIA BASIN AND ADJACENT VALLEYS LOOK
AS IF THEY WILL BE DRY OVERNIGHT. ON SATURDAY AND SUNDAY THE RIDGE
WILL BEGIN SHIFTING EAST AS A TROUGH APPROACHES THE WASHINGTON COAST
AND BRINGS A SOUTHWEST FLOW TO THE REGION. THIS IS A FAVORABLE
PATTERN FOR THUNDERSTORMS SO HAVE KEPT A CHANCE OF THUNDERSTORMS IN
THE MOUNTAINS WITH A SLIGHT CHANCE ELSEWHERE. MODELS ARE HAVING
SIGNIFICANT DIFFERENCES ON MONDAY AS TO WHETHER THE TROUGH WILL
STILL BE OFFSHORE OR OVER THE AREA AND HAVE HAD SOME SUBSTANTIAL RUN
TO RUN CHANGES AS WELL, SO FOR NOW HAVE KEPT A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE EASTERN MOUNTAINS OF OREGON. TEMPERATURES
WILL RISE A DEGREE OR TWO EACH DAY THURSDAY AND FRIDAY REACHING THE
90S AND LOWER 100S BY FRIDAY. AS THE RIDGE DEPARTS SATURDAY THROUGH
MONDAY, TEMPERATURES WILL DROP A COUPLE OF DEGREES EACH DAY REACHING
THE UPPER 80S TO MID 90S WITH UPPER 70S TO MID 80S IN THE MOUNTAINS
BY MONDAY. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT 100  58  91  63 /   0   0   0   0
ALW  99  65  92  66 /   0   0   0   0
PSC 100  61  95  66 /   0   0   0   0
YKM  97  62  92  61 /   0   0   0   0
HRI 100  58  93  63 /   0   0   0   0
ELN  99  60  90  61 /   0   0   0   0
RDM  97  51  93  54 /   0   0   0   0
LGD  98  55  90  57 /   0  10   0   0
GCD  97  58  92  57 /   0  10   0   0
DLS 100  65  92  64 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

89/83/99
Hazardous weather outlook, Aug 13, 5:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT MON AUG 13 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
141200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER WITH DRY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS SATURDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, WALLOWA
     COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

HIGH PRESSURE WILL CONTINUE TO DOMINATE THE REGIONS WEATHER WITH
DRY CONDITIONS FOR THE REMAINDER OF THE WEEK. HOWEVER A DISTURBANCE
MAY BRING SOME THUNDERSTORMS TO PORTIONS OF THE AREA NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEKEND.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes of the Washington Cascades

When
August 13, 12:00 PM PST to August 28, 5:00 PM PST
Where
East Slopes of the Washington Cascades forecast zone
Property damage
$8.3 million
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406863.